Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Lincoln, IL

August 22, 2001Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 22, 2001, 5:39 PM CDT for Knox County, Illinois. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 5:39 PM CDT (22:39 UTC)
Expired
Aug 22, 2001, 6:45 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:10 PM CDTHail 1.5Yates City, IL
Aug 22, 6:10 PM CDTThunderstorm Wind 50 EYates City, ILA power line was blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KILX 222240
SVRSPI
ILC095-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ABINGDON...OR ABOUT 7 MILES SOUTH OF
  GALESBURG...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILSON
  MAQUON
  YATES CITY
  WILLIAMSFIELD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4095 9045 4076 9045 4073 8999 4098 9001

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED AUG 22 2001

MODELS FAIRLY CONSISTENT FROM LAST 2 RUNS AND BLENDING ETA/AVN FOR
THIS FORECAST PACKAGE. ETA DOES APPEAR TOO FAR S TONIGHT WITH
FRONTAL BOUNDARY AND RUC HAS BETTER N POSITION SO ADJUSTED ETA FRONT
N BY 100 MILES. FORECAST CHALLENGE IS ADDRESSING SLIGHT RISK OF SVR
STORMS TONIGHT AND IF HEAVY RAIN NEEDED N OF I-70. SVR THUNDERSTORM
WATCH 684 UNTIL 01Z/8 PM FOR N CWFA OR KPIA NWR GROUP. BOUNDARY AND
ASSOCIATED CONVECTION SHIFT INTO AREAS S OF I-70 THU/THU NIGHT. NEXT
IMPULSE FROM UT/AZ BORDER ARRIVES THIS WEEKEND WITH MORE CONVECTION
AND MODELS SLOWER WITH THIS SYSTEM MOVING OUT EARLY NEXT WEEK.

18Z SURFACE ANALYSIS HAS 1010 MB LOW OVER NORTHCENTRAL IA JUST W OF
KEBG WITH A WARM FRONT INTO CENTRAL WI WITH A QUASISTATIONARY
OUTFLOW BOUNDARY OVER FAR N CWFA FROM EARLY MORNING CONVECTION THAT
MOVED ACROSS WI/MI AND N IL. BOUNDARY ACTUALLY STARTING TO LIFT
SLOWLY BACK N OUT OF CWFA LAST HOUR. SCT CONVECTION ALONG THIS
BOUNDARY BY GALESUBURG CLOSER TO SW 40 KT LOW LEVEL JET. COLD FRONT
EXTENDS SW INTO CENTRAL NE AND NW KS. MOSTLY SUNNY SKIES WITH TEMPS
86-94 AND DEWPOINTS IN LOWER 70S WITH HEAT INDICES 95 TO 105. SW
WINDS 10-15 MPH AND GUSTS 15-25 MPH.

CAP SO FAR KEEPING MOST OF CENTRAL IL DRY AS 700 MB TEMPS AT 10C.
SHORT WAVE NEAR NE/IA BORDER MOVING E INTO N IL WITH FRONTAL
BOUNDARY TURNING BACK S ACROSS N IL. GOOD MOISTURE CONVERGENCE ALONG
BOUNDARY WITH SW 30 KT LOW LEVEL JET TO FUEL DEVELOPMENT OF MORE
CONVECTION TONIGHT AND KEEPING LIKELY WORDING THOUGH MAINLY LATE
EVENING AND OVERNIGHT CENTRAL GROUPS. WILL MENTION LOCALLY HEAVY
RAIN N OF I-70 WITH PCPN WATER VALUES APPROACHING 2 INCHES AND
TRAINING EASTBOUND CELLS. PROB40 CHANCE OF CONVECTION AFTER MIDNIGHT
S OF I-70 WHERE CAP IN PLACE AND FURTHER AWAY FROM BOUNDARY. SPC
DAY1 SLIGHT RISK AS FAR S AS BETWEEN I-70 AND I-72. CAPES OF
2500-3500 J/KG AND 35-45 KT DEEP WESTERLY SHEAR TO SUPPORT A FEW
SUPERCELLS WITH LARGE HAIL AND HIGH WINDS MAINLY OVER IA/N IL AND
INTO N CWFA THIS EVENING.

BOUNDARY SHIFTS S INTO S CWFA THU WHERE GOOD CHANCE OF CONVECTION
AND WILL CONTINUE PROB30 CHANCE N WHILE AREAS N OF I-74 APPEAR TO
DRY OUT AS CLOUDS DECREASE WITH CANADIAN HIGH PRESSURE OVER MANITOBA
MOVING INTO ONTARIO AND NOSES INTO NORTHERN IL. STILL HUMID WITH
DEWPOINTS AROUND 70. KEEPING PROB40 CHANCE OF CONVECTION SOUTHERN 6
COUNTIES THU NIGHT. MOST OF CWFA APPEARS TO DRY OUT THU NIGHT/FRI
FROM ENE FLOW FROM CANADIAN HIGH NEAR THE GREAT LAKES BUT STILL
RATHER HUMID WITH DEWPOINTS 65 TO 70. DECENT SHORT WAVE OVER AZ/UT
MOVES INTO THE CENTRAL PLAINS STATES FRI AND AROUND IL THIS WEEKEND.
ETA APPEARS TOO FAST WITH SYSTEM WHILE AVN TOO SLOW. AVN STALLS
DISTURBANCE AND QPF FIELDS OVER IL THRU 12Z/MON. WILL HAVE PROB30
CHANCE OF CONVECTION WEST FRI AFTERNOON AND ACROSS CWFA FRI NIGHT
THRU SUNDAY. PLAN TO KEEP DRY AND LESS HUMID CONDITIONS MON-WED AS
ANOTHER CANADIAN HIGH BUILDS IN FURTHER SOUTH ACROSS THE MIDWEST AND
SEASONABLE TEMPS.

GUIDANCE LOWS TONIGHT AROUND 70 ON TRACK. GUIDANCE HIGHS 80 TO 85 N
AND UPPER 80S SOUTH THU OK. THU NIGHT LOWS AROUND 65 N AND UPPER 60S
SOUTH. FRI HIGHS 80 TO 85 NE AND MID 80S SW.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI EE 070/086 066/084 067 07643
PIA EE 068/084 064/082 066 07632
DEC EE 070/085 065/084 065 07643
CMI EB 068/084 063/082 063 07642
MTO EB 070/086 066/084 065 07553
LWV EB 072/088 068/087 067 07354

.ILX...NONE.

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:07 PM CDTSevere Thunderstorm WarningILXPeoria53 min
Aug 22, 6:23 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler67 min
Aug 22, 6:35 PM CDTSevere Thunderstorm WarningILXTazewell55 min
Aug 22, 6:57 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.